Alert archive / Virginia / Winter Storm Warnings in 2026

Winter Storm Warning 2, NWS Charleston, WV

January 29, 2026McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this winter storm warning at Jan 29, 2026, 12:39 PM EST for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Jan 30, 2026, 7:00 AM EST. It was in force for 36 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2026, 12:39 PM EST (17:39 UTC)
In effect from
Jan 30, 2026, 7:00 AM EST
Expired
Jan 31, 2026, 6:39 PM EST
In force
36 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 7:00 AM ESTSNOW 2.7Grundy, VA
Jan 31, 7:13 AM ESTSNOW 5.55 E Davenport, VAMeasured on Fletchers Ridge at an elevation of 2,700 feet.
Jan 31, 9:00 AM ESTSNOW 2.81 Ene Grundy, VASnow still falling. Elevation of 1,140 feet.
Jan 31, 4:03 PM ESTSNOW 612 E Vansant, VASix inches of snowfall in the highest elevations. Still snowing and sticking to the ground.
Jan 31, 4:11 PM ESTSNOW 5Clintwood, VAFive inches snowfall estimated in the lower elevations.
Jan 31, 4:12 PM ESTSNOW 711 Se Clintwood, VASeven inches estimated in the higher elevations.
Jan 31, 4:15 PM ESTSNOW 12 Ese Davy, WVInch of snowfall in the lower elevations. Still snowing, light, but sticking.
Jan 31, 4:17 PM ESTSNOW 63 S War, WVSix inches in the highest elevations. Still snowing, light, but accumulating.
Jan 31, 5:00 PM ESTSNOW 64 Wsw Bradshaw, WVDepartment of Highways estimates approximately 6 inches fell at Bradshaw Mountain.
Jan 31, 5:15 PM ESTSNOW 53 Wsw Davy, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2026-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2026-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS41 KRLX 291739
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1239 PM EST Thu Jan 29 2026

VAZ003-004-WVZ033-300145-
/O.UPG.KRLX.WS.A.0002.260130T1800Z-260201T0300Z/
/O.NEW.KRLX.WS.W.0002.260130T1200Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Grundy, Hurley, Gary, Breaks Interstate
Park, Davenport, Welch, War, Clintwood, and Vansant
1239 PM EST Thu Jan 29 2026

...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST 
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 3 and 
  5 inches.

* WHERE...In Virginia, Buchanan and Dickenson Counties. In West 
  Virginia, McDowell County.

* WHEN...From 7 AM Friday to 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1 or 
by accessing the online traffic and roadway portal for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

WVZ034-516-300145-
/O.NEW.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/
Wyoming-Southeast Raleigh-
Including the cities of Oceana, Mullens, Pineville, and Beckley
1239 PM EST Thu Jan 29 2026

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST 
SATURDAY...

* WHAT...Snow expected. Total snow accumulations between 2 and 4 
  inches.

* WHERE...Southeast Raleigh and Wyoming Counties.

* WHEN...From 7 AM Friday to 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1 or by accessing the online traffic and roadway portal 
for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

26
7 follow-up statements
430 
WWUS41 KRLX 292100
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
400 PM EST Thu Jan 29 2026

VAZ003-004-WVZ033-300500-
/O.CON.KRLX.WS.W.0002.260130T1200Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Vansant, Clintwood, Welch, War, Gary,
Grundy, Hurley, Davenport, and Breaks Interstate Park
400 PM EST Thu Jan 29 2026

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM 
EST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 3 and 
  5 inches.

* WHERE...In Virginia, Buchanan and Dickenson Counties. In West 
  Virginia, McDowell County.

* WHEN...From 7 AM Friday to 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1 or 
by accessing the online traffic and roadway portal for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

WVZ024>026-515-300500-
/O.EXA.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/
Mingo-Logan-Boone-Northwest Raleigh-
Including the cities of Logan, Williamson, Chapmanville, Sophia,
Madison, Prosperity, Man, and Bradley
400 PM EST Thu Jan 29 2026

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST 
SATURDAY...

* WHAT...Snow expected. Total snow accumulations between 2 and 4 
  inches.

* WHERE...Northwest Raleigh, Boone, Logan, and Mingo Counties.

* WHEN...From 7 AM Friday to 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1 or by accessing the online traffic and roadway portal 
for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

WVZ034-516-300500-
/O.CON.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/
Wyoming-Southeast Raleigh-
Including the cities of Mullens, Beckley, Pineville, and Oceana
400 PM EST Thu Jan 29 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 
PM EST SATURDAY...

* WHAT...Snow expected. Total snow accumulations between 2 and 4 
  inches.

* WHERE...Southeast Raleigh and Wyoming Counties.

* WHEN...From 7 AM Friday to 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1 or by accessing the online traffic and roadway portal 
for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

LTC
549 
WWUS41 KRLX 300421
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1121 PM EST Thu Jan 29 2026

VAZ003-004-WVZ033-301630-
/O.CON.KRLX.WS.W.0002.260130T1200Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Davenport, Clintwood, Vansant, War,
Grundy, Welch, Breaks Interstate Park, Hurley, and Gary
1121 PM EST Thu Jan 29 2026

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM 
EST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 3 and 
  5 inches.

* WHERE...In Virginia, Buchanan and Dickenson Counties. In West 
  Virginia, McDowell County.

* WHEN...From 7 AM Friday to 10 PM EST Saturday.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Friday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1 or 
by accessing the online traffic and roadway portal for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

WVZ024>026-034-515-516-301630-
/O.CON.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/
Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-
Including the cities of Prosperity, Madison, Williamson, Oceana,
Logan, Mullens, Beckley, Bradley, Man, Sophia, Chapmanville, and
Pineville
1121 PM EST Thu Jan 29 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 
PM EST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of between 2 and 4 
  inches.

* WHERE...Portions of southeast and southern West Virginia.

* WHEN...From 7 AM Friday to 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1 or by accessing the online traffic and roadway portal 
for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

JP
352 
WWUS41 KRLX 301538
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1038 AM EST Fri Jan 30 2026

VAZ003-004-WVZ033-302345-
/O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Gary, Grundy, Welch, Breaks Interstate
Park, Vansant, Hurley, Clintwood, Davenport, and War
1038 AM EST Fri Jan 30 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY...

* WHAT...Heavy snow. Additional snow accumulations between 3 and 5 
  inches.

* WHERE...In Virginia, Buchanan and Dickenson Counties. In West 
  Virginia, McDowell County.

* WHEN...Until 10 PM EST Saturday.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1 or 
by accessing the online traffic and roadway portal for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

WVZ024>026-034-515-516-302345-
/O.CON.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/
Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-
Including the cities of Pineville, Oceana, Man, Williamson,
Logan, Bradley, Prosperity, Sophia, Chapmanville, Mullens,
Madison, and Beckley
1038 AM EST Fri Jan 30 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST 
SATURDAY...

* WHAT...Snow. Additional snow accumulations of between 2 and 4 
  inches.

* WHERE...Portions of southeast and southern West Virginia.

* WHEN...Until 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1 or by accessing the online traffic and roadway portal 
for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

26
390 
WWUS41 KRLX 302211
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
511 PM EST Fri Jan 30 2026

VAZ003-004-WVZ033-310900-
/O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Vansant, Grundy, Clintwood, Davenport,
Gary, War, Welch, Breaks Interstate Park, and Hurley
511 PM EST Fri Jan 30 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY...

* WHAT...Heavy snow. Additional snow accumulations between 3 and 5 
  inches.

* WHERE...In Virginia, Buchanan and Dickenson Counties. In West 
  Virginia, McDowell County.

* WHEN...Until 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1 or 
by accessing the online traffic and roadway portal for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

WVZ024>026-034-515-516-310900-
/O.CON.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/
Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-
Including the cities of Mullens, Pineville, Prosperity, Oceana,
Beckley, Man, Sophia, Chapmanville, Logan, Williamson, Madison,
and Bradley
511 PM EST Fri Jan 30 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST 
SATURDAY...

* WHAT...Snow. Additional snow accumulations of between 2 and 4 
  inches.

* WHERE...Portions of southeast and southern West Virginia.

* WHEN...Until 10 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1 or by accessing the online traffic and roadway portal 
for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

ARJ
066 
WWUS41 KRLX 310512
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1212 AM EST Sat Jan 31 2026

VAZ003-004-WVZ033-311700-
/O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Clintwood, Vansant, Hurley, Welch,
Grundy, War, Davenport, Gary, and Breaks Interstate Park
1212 AM EST Sat Jan 31 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS 
EVENING...

* WHAT...Heavy snow. Additional snow accumulations up to two inches.

* WHERE...In Virginia, Buchanan and Dickenson Counties. In West 
  Virginia, McDowell County.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1 or 
by accessing the online traffic and roadway portal for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

WVZ024>026-034-515-516-311700-
/O.CON.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/
Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-
Including the cities of Madison, Bradley, Logan, Chapmanville,
Oceana, Williamson, Mullens, Beckley, Prosperity, Sophia,
Pineville, and Man
1212 AM EST Sat Jan 31 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS 
EVENING...

* WHAT...Snow. Additional snow accumulations up to one inch.

* WHERE...Portions of southeast and southern West Virginia.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1 or by accessing the online traffic and roadway portal 
for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

JP
338 
WWUS41 KRLX 311629
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1129 AM EST Sat Jan 31 2026

WVZ024>026-034-515-516-311730-
/O.CAN.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/
Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-
Including the cities of Man, Madison, Oceana, Prosperity,
Chapmanville, Mullens, Sophia, Bradley, Beckley, Williamson,
Pineville, and Logan
1129 AM EST Sat Jan 31 2026

...WINTER WEATHER ADVISORY IS CANCELLED...

The snowfall threat has ended, as any spotty light snow continues to 
taper off.

$$

VAZ003-004-WVZ033-010030-
/O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Gary, Welch, Hurley, Clintwood, War,
Breaks Interstate Park, Davenport, Grundy, and Vansant
1129 AM EST Sat Jan 31 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS 
EVENING...

* WHAT...Heavy snow. Additional snow accumulations up to one inch.

* WHERE...In Virginia, Buchanan and Dickenson Counties. In West 
  Virginia, McDowell County.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1 or 
by accessing the online traffic and roadway portal for your state.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

TRM
767 
WWUS41 KRLX 312339
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
639 PM EST Sat Jan 31 2026

VAZ003-004-WVZ033-010045-
/O.CAN.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/
Dickenson-Buchanan-McDowell-
Including the cities of Breaks Interstate Park, War, Clintwood,
Vansant, Grundy, Gary, Welch, Davenport, and Hurley
639 PM EST Sat Jan 31 2026

...WINTER STORM WARNING IS CANCELLED...

The snowfall threat has ended, as any spotty light snow continues to 
taper off.

$$

ARJ

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter storm warning went out at Jan 29, 6:00 AM EST, 6 hours 39 minutes earlier. Its key messages:

  • 1) Light snow shower activity continues this morning along the WV foothills and mountains as a shortwave moves east across the area. Greatest chance for light snow shower activity with it is along the northern mountains, however, with the predicted thick/low cloud cover, a chance for light snow shower activity will be possible outside of the mountains for at least the first half of the day.
  • 2) A developing winter storm is set to bring heavy snow to portions of the Southern Appalachians, Carolinas, and southern Mid-Atlantic beginning on Friday and into the weekend. Snow accumulations nearing 3 to 5 inches will be possible for the southern coalfields, with lower amounts expected the further north into the forecast area you go.
  • 3) Continued bitter cold during the period, particularly this weekend, from reinforcing shot of cold air. Additional cold weather headlines expected as a result.
Area forecast discussion, Jan 29, 6:00 AM EST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
600 AM EST Thu Jan 29 2026

.WHAT HAS CHANGED...
600 AM update...
Raised POPs this morning across our northern
borders as a plume of low clouds denoting a strong connection
off the Great Lakes drifts down into the area. Observation
stations from central Ohio to southwest Pennsylvania showed
light snow within this plume, so continued this trend into
southeast Ohio and north- central WV for at least the late
morning timeframe once lake enhanced moisture becomes cutoff.

Previous Discussion Follows...
Several headline decisions were made on this shift, first being
a Cold Weather Advisory for only the higher mountain ridges
tonight into Friday morning due to slightly warmer wind chills
expected across the region overnight. Secondly, a winter storm
originating to our south on Friday is anticipated to produce
snow accumulations ranging from 3 to 5 inches along our southern
VA and extreme southern WV counties. A Winter Storm Watch has
been issued for Friday afternoon into late Saturday night while
this disturbance passes through the area.

&&

.KEY MESSAGES...
- 1) Light snow shower activity continues this morning along the
  WV foothills and mountains as a shortwave moves east across
  the area. Greatest chance for light snow shower activity with
  it is along the northern mountains, however, with the
  predicted thick/low cloud cover, a chance for light snow
  shower activity will be possible outside of the mountains for
  at least the first half of the day.

- 2) A developing winter storm is set to bring heavy snow to
  portions of the Southern Appalachians, Carolinas, and southern
  Mid-Atlantic beginning on Friday and into the weekend. Snow
  accumulations nearing 3 to 5 inches will be possible for the
  southern coalfields, with lower amounts expected the further
  north into the forecast area you go.

- 3) Continued bitter cold during the period, particularly this
  weekend, from reinforcing shot of cold air. Additional cold
  weather headlines expected as a result.

&&

.DISCUSSION...
KEY MESSAGE 1...

Radar activity early this morning shows two separate plumes of
light snow showers streaming in along westerly to northwesterly
streamflow due to the prevailing connection off the Great
Lakes. This set up struggles to be captured by central guidance
and global models, but given the low topped cloud bases parked
within the dendritic growth zone, will maintain light snow
showers across the foothills and West Virginia mountains through
at least the predawn hours this morning. Lake enhanced moisture
feeding these bands will become cut off throughout the day
Thursday as low level winds steer more out of the
west/southwest.

KEY MESSAGE 2...

A developing winter storm originating over the Southern
Appalachians will yield heavy snow showers as far north as
southern West Virginia beginning around midday Friday and
prevailing into the weekend. Snow amounts ranging between 3 to 5
inches are currently anticipated for our extreme southern
zones.

After early morning collaboration with surrounding forecast
offices, it was decided a Winter Storm Watch was warranted for
portions of the southern coalfields, including Buchanan and
Dickenson Counties in Virginia and McDowell County in West
Virginia. Accumulating snow showers are progged to extend
further northward into our southeastern mountain zones of
Wyoming and Raleigh Counties, but did not have enough confidence
in storm totals due to the tight gradient still anticipated
with this system. The Watch currently runs from Friday afternoon
until late Saturday night, with some fine tuning possible in
timing when upgrades to Advisories/Warnings become warranted
closer to the event.

For other parts of the forecast area, a sharp cutoff from the
precipitation shield remains at play with the latest model
cycle. The storm is progged to journey eastward on Saturday
evening/Sunday morning at the helm of a closed upper level low
dropping down from Canada, keeping the northern fringes of the
storm contained to southwest Virginia and southern West Virginia.
This will bolster a tight gradient in snow accumulations, with
very little amounts reaching north of our current Watch zone.

KEY MESSAGE 3...

Cold weather headlines continue this morning for portions of
the West Virginia mountains, north-central lowlands, and
southeast Ohio through 11 AM. Wind chills have already reached
advisory thresholds in spots at the time of writing, with a few
more hours of decent radiational cooling possible ahead of
daybreak.

Heading into tonight, slightly warmer temperatures, under the
guise of increased cloudiness, is slated to transpire. As a
result, wind chills will steer back into the single digits for
the lower elevations and mitigate a need for Cold Weather
Advisories as it currently stands. For our higher mountain
ridges, wind chills will remain cold enough to warrant
headlines, but now only as a Cold Weather Advisory starting late
this evening and into Thursday morning.

Another blast of arctic air will contribute to very cold
temperatures across the forecast area Friday night and each
night this weekend. Additional cold headlines look likely in the
next few days if forecast trends hold steady. This prolonged
period of cold will continue to present an increasing threat to
water infrastructure, those remaining without power from our
previous winter storm, and to those who need assistance who may
live on untreated roadways.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Some light snow showers drifting down from the north will graze
our northern terminals this morning in response to a deep lake
enhanced connection stemming from southern Michigan. Cloud
bases are low enough to support light snow, so retained mentions
of this at CKB, EKN, and BKW through the early morning before
allowing for VFR to return areawide. Additional clouds filter
down from the north tonight into Friday morning, but should
remain as VFR overnight. More snow showers arrive Friday
morning, but this time from the south as a winter storm begins
to develop in Southern Appalachian. Used PROB30 for CRW, HTS,
and BKW as these will be the sites most likely to see light snow
showers in the morning. Westerly winds become more southwesterly
by the afternoon, remaining light around 5 kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing and intensity of snow showers could
vary this morning over EKN and BKW.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M

AFTER 12Z FRIDAY...
IFR possible Friday into the weekend in snow showers, mainly
south and east of the Ohio River.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Cold Weather Advisory until 11 AM EST this morning for
     WVZ009>011-019-020-030>032-039-040-516-518-520>522-524-
     525.
     Winter Storm Watch from Friday afternoon through Saturday
     evening for WVZ033.
     Extreme Cold Warning until 11 AM EST this morning for WVZ523-
     526.
     Cold Weather Advisory from 11 AM this morning to 11 AM EST
     Friday for WVZ523-526.
OH...Cold Weather Advisory until 11 AM EST this morning for OHZ066-
     067-075-076-083-084.
KY...None.
VA...Winter Storm Watch from Friday afternoon through Saturday
     evening for VAZ003-004.

&&

DISCUSSION...05
AVIATION...05

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:38 AM ESTWinter Storm WatchRLXMcDowell10 hr
Jan 29, 12:39 PM ESTWinter Weather AdvisoryRLXBoone, Logan, Mingo, Raleigh, Wyoming47 hr

Nearby

Winter Storm Warnings in Virginia, 2026Winter Storm Warnings in West Virginia, 2026Every winter storm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.